Wisconsin, 2001

Hail in Wisconsin, April 23, 2001

April 23, 2001 · NWS MPX · 2 events in 2 counties and zones

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Apr 23, 1:35 AM CST, 7 hours 48 minutes earlier.

Area forecast discussion, Apr 23, 1:35 AM CST, 7 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
235 AM CDT MON APR 23 2001

FCST CHALLENGES ARE PCPN TODAY/LATE TUESDAY...AND TEMP TRENDS NEXT
FEW DAYS.

WILL ALLOW FLASH FLOOD WATCH/WARNING TO EXPIRE AT 330 AM. WILL ISSUE
A SMALL STREAM FLOOD ADVISORY TO COVER ONGOING PROBLEMS AND END OF
PCPN EVENT.

SFC LOW IN NWRN IOWA NR ETA 6 HR POSITION AND ABOUT 2 MB DEEPER.
TREND ON ALL MODELS...AND INDICATIONS ON SATELLITE...POINT TO
UPPER LOW OPENING AND EJECTING NEXT 12 HOURS. LEANING TWD SLIGHTLY
SLOWER ETA SOLUTION BASED ON CURRENT DEPTH OF SYSTEM AND STRENGTH
OF RIDGE AHEAD OF IT.

INVERTED TROF NOW BECOMING ORGANIZED ACRS W CNTRL MN UNDER
DEFORMATION ZONE. HOWEVER...BEST DIFF PVA AND MID LEVEL ISENTROPIC
UPGLIDE QUICKLY END BY 18Z...SO IT DOES NOT APPEAR THAT THIS
FEATURE WILL PLAY A BIG ROLE IN PCPN. WILL CARRY CHC POPS WEST THIS
MORNING...THE END BY AFTN AS DYNAMICS COLLAPSE. TEMPS WILL RESPOND
LITTLE UNDER CLOUDS AND NRLY SFC FLOW. AS FOR WINDS...WILL BE GUSTY
IN GRADIENT BEHIND LOW...BUT BEST CAA AND LOW LEVEL LAPSE RATES
REMAIN SE OF FCST AREA...SO WL NOT MENTION WND ADVISORY.

RIDGING/STG SUBSIDENCE BUILD ACROSS THE AREA TONIGHT...SO SHOULD SEE
CLEARING SKIES W TO E. SHOULD STILL BE ENOUGH LIGHT W/NW FLOW TO
PREVENT FOG.

WEAK NW FLOW SYSTEM WILL ENTER WRN MN TUES AFTN...AND CROSS FCST
AREA INTO TUE NT. FAIRLY DRY AIR IN THE LOW LEVELS...LACK OF
MOISTURE INFLOW...AND TRANSISENT NATURE OF SYSTEM POINT TO
LOW POPS.

FAIR AND MILD WEATHER INTO EXTENDED AS UPPER RIDGE BUILDS. WILL NEED
TO BE ALERT OF MOISTURE RETURN BY SATURDAY...AS PATTERN MAY BE
FAVORABLE FOR NOCTURNAL CONVECTION. WILL LET DAY SHIFT EVALUATE THIS
FURTHER...AND LEAVE EXTENDED ALONE FOR NOT.

.MSP...SMALL STREAM FLOOD ADVISORY CENTRAL MN THROUGH 8 AM.

DAVIS

In the hours before

Special weather statement, Apr 23, 4:25 AM CST, 4 hours 58 minutes before
WIZ014>016-023>028-231700-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
525 AM CDT MON APR 23 2001

...THERE IS A SLIGHT RISK OF SEVERE STORMS IN WESTERN WISCONSIN
THIS MONDAY...

THE STORM PREDICTION CENTER HAS INDICATED...A SLIGHT RISK OF
SEVERE THUNDERSTORMS ACROSS PART OF WESTERN WISCONSIN THROUGH
ABOUT NOON TODAY. THIS RISK AREA IS GENERALLY EAST OF A LINE FROM
BALSAM LAKE IN POLK COUNTY THROUGH NEW RICHMOND IN ST CROIX COUNTY TO
ELLSWORTH IN PIERCE COUNTY WISCONSIN. SOME CITIES IN THE SLIGHT RISK
AREA INCLUDE...MENOMONIE...LADYSMITH...BARRON AND EAU CLAIRE.

WARM...MOIST AND UNSTABLE AIR HAS PUSHED INTO WESTERN WISCONSIN IN
ADVANCE OF A STRONG AREA OF LOW PRESSURE OVER SOUTH CENTRAL
MINNESOTA. THIS WILL MAKE PART OF WESTERN WISCONSIN SUSCEPTIBLE TO
SEVERE THUNDERSTORMS UNTIL THE LOW PASSES ACROSS THE AREA LATER
TODAY.

WET

The radar

The La Crosse radar (KARX), 113 km away, was scanning. The volume nearest the first event began at 15:23 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Eau Claire

When
April 23, 9:23 AM CST
Where
Eau Claire County, Eau Claire
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.817, -91.483

Hail, Chippewa

When
April 23, 9:45 AM CST
Where
Chippewa County, 6 mi E of Chippewa Falls
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.933, -91.267

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2001Every state in 2001This day in weather historyWarnings in Wisconsin, April 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5241846, 5241847.